Home / Uncategorized / Is Immodium the poor man’s methadone?

Is Immodium the poor man’s methadone?

 

immodium abuse

Loperamide is the active ingredient in Immodium, an over-the-counter antidiarrheal agent which also has μ-opioid receptor agonist activity. With therapeutic oral dosing, loperamide acts on μ-opioid receptor in the gastrointestinal tract and does not enter the central nervous system. At recommended doses, opioid effects on the central nervous system are not observed, there is no high, and therefore a low potential for abuse.

Patients attempting to self-treat their opioid addiction have been turning to loperamide as an opioid substitute, which, in supratherapeutic doses, can produce a high. In addition to being constipating, when taken in excessive amounts Loperamide can cause ventricular dysrhythmias and prolongation of the QRS duration and QTc interval.

There were two deaths in recently in New York linked to loperamide abuse and more life-threatening dysrhythmias and deaths have been linked to Loperamide overdose in five states over the past 18 months.

Loperamide, at one time, could only be obtained by prescription and was considered a controlled substance, in the same class as cocaine or methadone. The F.D.A. approved it in 1976, and it became an over-the-counter drug in 1988. To make matters worse, anti-diarrhea medications available over-the-counter, are cheap and can be bought easily in large quantities. Costco sells 400 loperamide caplets for just $7.59. 

Some toxicologists argue that the sale of loperamide should be limited and monitored, similar to the nonprescription drug pseudoephedrine was restricted a decade ago to help prevent the manufacturing of crystal meth.

Loperamide is relatively new to the drug abuse scene, is not detectable on routine drug screens and is not typically considered as a common cause of cardiac dysrhythmias and several patients have been worked up for unexplained syncope which was eventually attributed to loperamide-induced cardiotoxicity.

Loperamide overdose can present with CNS and cardiac toxicity. CNS manifestations include typical signs of the opioid toxidrome such as impaired cognition, respiratory depression and miosis.

 

Want to read more…?

Emergency Medicine News

 

Share this:

Leave a Reply

Your email address will not be published.

* Copy This Password *

* Type Or Paste Password Here *